New Study Characterizes Cefepime-related Neurotoxicity
Researchers turn to the literature to assess if the antibiotic cefepime causes neurotoxicity.
The antibiotic cefepime is a fourth-generation cephalosporin with broad-spectrum antibacterial activity. Cefepime’s mode of action is binding to and inhibiting penicillin-binding proteins, which weakens the integrity of the bacterial cell wall leading to cell lysis of the bacterium. Cefepime is still in use today and is usually administered to patients with severe pneumonia caused by multi-drug resistant bacteria, particularly as a result of nosocomial infections.
Over the years since cefepime’s introduction in 1996, reports that the drug causes neurotoxicity have emerged. However, these reports have not been substantiated in a systematic manner. A group of researchers led by principal investigator Paul S. Pottinger, MD, associate professor at the University of Washington School of Medicine, sought to address the question of cefepime-related neurotoxicity by conducting a systematic review of the literature. This study was published in Open Forum Infectious Diseases.
The authors combed the literature in search of studies that described cefepime specifically and reported data that was related to neurotoxicity. Manuscripts including patients younger than 18 years of age were excluded; studies of non-human subjects were also excluded. In addition to examining the literature, the authors analyzed cases from their own center dating from January 2013 to June 2016. The authors identified 343 studies and collected subject data from 71 of those studies. The authors included 198 subjects in their study, including five cases reported from their own center.
The average age of subjects in the study that were suspected to have cefepime-related neurotoxicity was 67. In addition, the authors found that neurotoxicity was as likely to affect women as men. The majority of patients (87%) had renal dysfunction and approximately 30% had end-stage renal disease. This data led the authors to conclude that the most common clinical identifier of cefepime-related neurotoxicity was age and renal dysfunction. They hypothesize that because cefepime is cleared by the kidneys and can cross the blood-brain barrier, a decrease in the kidney’s ability to filter the blood likely leads to high levels of cefepime in serum as well as cerebrospinal fluid.
The authors reported that the most common symptom of cefepime neurotoxicity was loss of consciousness, with 80% of subjects showing this manifestation; 47% of subjects were disoriented or agitated. Furthermore, 40% of patients exhibited myoclonus, or involuntary twitching of muscles.
In terms of the five cases of suspected neurotoxicity diagnosed at the author’s center, this was out of 2,403 courses of cefepime administered to patients, suggesting that the incidence of cefepime-related neurotoxicity is 1 in 480 courses. Surprisingly, the authors found that only half of the patients in the study were receiving the correct dosage of cefepime when they were diagnosed with neurotoxicity.
A limitation of the work is the lack of incidence data among the patients in the study, which prevented the authors from making any recommendations or assertions about the drawbacks of administering cefepime for various disease populations. Nevertheless, the authors raise awareness about cefepime neurotoxicity, prompting future work to investigate unanswered questions pertaining to incidence and long-term ramifications further.
Samar Mahmoud graduated from Drew University in 2011 with a BA in Biochemistry and Molecular Biology. After two years of working in the industry as a Quality Control Technician for a blood bank, she went back to school and graduated from Montclair State University in 2016 with an MS in Pharmaceutical Biochemistry. She is currently pursuing her PhD in Molecular and Cellular Biology at the University of Massachusetts at Amherst.